Virginia, 2022Damaging Winds in Virginia, May 16, 2022
May 16, 2022 · NWS AKQ · 13 events in 7 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central, eastern, and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central, eastern, and southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 16, 10:08 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, May 16, 10:08 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1108 AM EDT Mon May 16 2022
.SYNOPSIS...
A cold front crosses the local area from this afternoon through
this evening. High pressure settles in from the north Tuesday
through Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1105 AM EDT Monday...
As suggested by some of the guidance yesterday...and area of
clouds/ISOLD pcpn continues to push NE through interior portions
of the FA this morning. Dew points now in the m60s in many
locations w/ temperatures slow to rise under BKN-OVC CIGS
inland...ranging from the m70s inland-u70s-l80s (towards the
coast where sunshine has been plentiful).
Near term high res guidance continues to show decent instability
by this afternoon...w/ MLCAPE generally 1000-1500 J/kg. Best
shear is forecast across nrn portions of the FA by late this
afternoon into early this evening. A couple of issues regarding
strong/SVR convective potential. One is the current clouds
(inland)...2 - is the developing downsloping SW winds (210-220
direction) (a direction not the best for widespread convective
development)...and 3 - potential for lowering dew points (mainly
inland-W) as sfc/low level winds increase from the SW. The
guidance does suggest that best coverage may actually be E of I
95 to the coast (one area from about the nrn neck in VA to the
ern shore late this afternoon into this evening...the other
developing/increasing in coverage across SE VA into NE NC
towards this evening). Main threats will be strong/possibly
damaging winds/hail. Highs from the u70s-around 80F W and on the
ern shore...to the m80s central and SE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
As of 1105 AM EDT Monday...
Evening convection E this evening...OTW becoming mostly clear
late this evening NW and after midnight SE. Lows around 50F far
NW to the l60s far SE.
High pressure will settle from the TN Valley to the Carolinas on
Tue, with strong sfc low pressure moving NE from the St Lawrence
Valley to the Canadian Maritimes. Mainly sunny w/ much lower dew
pts on Tue (dew pts falling into the 40s) with a westerly wind.
Still warm with highs in the upper 70s NE with lower 80s most
other places. A reinforcing cold front moves through Tue night
with lows in the upper 40s NW and in the 50s elsewhere. Mostly
sunny again on Wed, though clouds increase late in the day as
the next shortwave approaches in the progressive westerly flow
aloft. Highs Wed will be a bit cooler than Tue at the coast due
onshore flow (highs in the upper 60s to mid 70s), while highs
will be in the upper 70s to lower 80s W of Ches Bay.
Increasing moisture w/ a chc for showers and perhaps some
elevated tstms Wed night into early Thu. Lows in the 50s N to
the lower-mid 60s S. The warm front lifts north Thursday with a
shortwave passing north of the FA Thurs night. Showers/storms
are possible Thursday aftn/evening in the warm sector. Highs Thu
the upper 80s SW to the upper 70s NE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 430 AM EDT Monday...
The SE ridge builds in Fri through Sat but the overall trend in
the 00Z/16 models has been to be stronger with the approaching
upper trough from the Great Lakes later in the weekend.
Summerlike warmth with moderate humidity is expected Fri-Sat.
Highs are forecast to be 90-95F both days except mostly in the
80s at the immediate coast and across the eastern shore (highs
at SBY may challenge 90F). Lows will be in the 60s to around 70F
both Fri night and Sat night. Dry Fri, but then as the ridge is
forecast to be weaker/more offshore by Sat, cannot rule out
isolated/widely scattered, diurnally- driven storms Sat
afternoon/early evening (highest PoPs W of I-95). A cold front
moves through Sun with scattered showers/storms possible. Highs
Sun in the mid/upper 80s S to the upper 70s/lower 80s N.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 730 AM EDT Monday...
Mainly VFR conditions across area terminals this morning, though
a few showers have developed across the Piedmont. The coverage
is too limited to include any significant flight restrictions
but a brief reduction could impact RIC over the next few hrs if
these hold together.
Light southerly winds become SSW and increase to 10-15kt with
gusts to 20kt later this morning/early this aftn ahead of an
approaching cold front. While a few showers will be possible
through the later morning/early aftn, the best chance for
showers/tstms will be later aftn through the early evening
period and have included SHRA w/ VCTS in the TAFs, mainly from
18/20Z-23Z at RIC/SBY and about 2-3 hrs later for PHF/ORF/ECG.
Flight restrictions (mainly w/ VSBYs in heavy rain) will be
possible with any storms. Strong gusty winds will also be
possible. Drying conditions/clearing skies develop from W to E
between 00-04Z tonight as winds shift to the NW.
Outlook: VFR conditions prevail Tue-Wed, then the next system
affects the region Wed night into Thu w/ a chc for showers/tstms
and some possible flight restrictions. Generally VFR/dry Thu
night/Fri.
&&
.MARINE...
As of 330 AM EDT Sunday...
Areas of showers over the northern coastal waters has likely
helped improve the fog though it may still return before
morning. No coastal observations were reporting fog as of early
this morning. For now no headlines for fog are anticipated.
Early this morning winds were generally SSW to SSW around 5 to
15 kt. Winds were strongest over the southern portion of the
with models showing a weak low level jet traversing the area
around 925 mb. Waves remain 1-2 ft (less than a foot on most of
the rivers) and seas 2-3 ft.
SSW winds will gradually increase later this morning and
especially afternoon with 10-20 kt ahead of a cold front
approaching from the W. The front with develop scattered showers
and storms over the Bay mid to later afternoon and into the
evening as the front crosses the local waters late Mon
evening. Expect some strong gusty winds in the vicinity of
showers and storm Monday afternoon and evening. Some storms
could produce localized winds well over 34 kt. Will hold off on
SCA for now though there could be a brief surge behind he
initial front Monday night especially over the middle and
northern Bay. The surge will be brief, but NW winds of 15 to 20
kt are possible for a few hours Monday night.
Winds will be WNW and NW post frontal passage Tue morning.
Winds briefly become light SSE Tue afternoon ahead of a second (weak)
reinforcing cold front moving through Tue night which will turn
winds to the NNW with a surge of only around 10-15 kt. High
pressure settles in by Wed w/ winds becoming SSE by late Wed/Wed
night. Seas generally 2-4 ft...waves 1-3 ft Mon- Wed. Winds
become SW Thursday and increase some late in the day into
Thursday evening.
No SCA conditions expected this forecast update, though there
could be a brief period of near SCA conditions this evening in
tonight.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 10 PM EDT
this evening for ANZ633.
&&
SYNOPSIS...LKB
NEAR TERM...ALB
SHORT TERM...LKB/RMM
LONG TERM...RMM
AVIATION...LKB/MAM
MARINE...ALB/JAOHazardous weather outlook, May 16, 3:55 AM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
455 AM EDT Mon May 16 2022
NCZ012-102-VAZ048-060>062-065>069-079>083-087>090-092-513>516-170900-
Northampton-Eastern Currituck-Fluvanna-Prince Edward-Cumberland-
Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Greensville-Sussex-
Surry-James City-Southampton-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
455 AM EDT Mon May 16 2022
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Scattered strong to severe storms will be possible this afternoon
and early this evening. Damaging winds are the primary hazard, but
large hail will be possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
MDZ024-025-NCZ013>017-030>032-VAZ084-086-093-095>100-523>525-170900-
Inland Worcester-Maryland Beaches-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Gloucester-Mathews-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Northampton-York-Newport News-Hampton/Poquoson-
455 AM EDT Mon May 16 2022
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Scattered strong to severe storms will be possible this afternoon
and evening. Damaging winds are the primary hazard, but large hail
will be possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
MDZ021>023-VAZ077-078-085-170900-
Dorchester-Wicomico-Somerset-Northumberland-Lancaster-Middlesex-
455 AM EDT Mon May 16 2022
This Hazardous Weather Outlook is for southeast Maryland and
eastern Virginia.
.DAY ONE...Today and tonight.
Scattered strong to severe storms will be possible this afternoon
and early this evening. Damaging winds are the primary hazard, but
large hail and an isolated tornado will be possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
VAZ064-075-076-509>512-517>522-170900-
Caroline-Westmoreland-Richmond-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
455 AM EDT Mon May 16 2022
This Hazardous Weather Outlook is for central Virginia, east
central Virginia and north central Virginia.
.DAY ONE...Today and tonight.
Scattered strong to severe storms will be possible this afternoon
and early this evening. Damaging winds are the primary hazard, but
large hail and an isolated tornado will be possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
LKB
In the hours before
Special weather statement, May 16, 11:47 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1247 PM EDT Mon May 16 2022
VAZ092-093-096-161730-
Isle of Wight VA-Southampton VA-Suffolk VA-
1247 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of southwestern Isle of
Wight, and southeastern Southampton Counties, the City of Franklin
and the southwestern City of Suffolk through 130 PM EDT...
At 1247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newsoms, or near Boykins, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Franklin, Courtland, Boykins, Holland, Suffolk, Newsoms, Hunterdale,
Sedley, Carrsville, Handsom, Cleopus, Collosse, Sunbeam, Lees Mill,
Walters, Boaz, Burdette, Elwood, Shiloh and Story.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
&&
LAT...LON 3658 7721 3665 7724 3686 7689 3678 7675
3662 7669 3654 7707 3654 7715
TIME...MOT...LOC 1647Z 242DEG 28KT 3661 7716
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
ButnerThunderstorm Wind, Southampton
- When
- May 16, 12:02 PM EST
- Where
- Southampton County, 1.38 mi N of Hunterdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.720, -76.970
Trees were downed near the intersection of Bethel Road and Sedley Road.
Thunderstorm Wind, Isle of Wight
- When
- May 16, 12:35 PM EST
- Where
- Isle of Wight County, Wills Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.880, -76.580
Trees were downed between Longview and Wills Corner.
Thunderstorm Wind, Hampton (C)
- When
- May 16, 1:00 PM EST
- Where
- Hampton (C) County, 3.92 mi W of Hampton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.030, -76.420
Multiple trees were downed just south of Mercury Boulevard.
Thunderstorm Wind, Hampton (C)
- When
- May 16, 1:00 PM EST
- Where
- Hampton (C) County, 4.47 mi W of Hampton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.030, -76.430
Wires were downed in multiple locations near Mercury Boulevard.
Thunderstorm Wind, Norfolk (C)
- When
- May 16, 1:07 PM EST
- Where
- Norfolk (C) County, 2.07 mi S of Hampton Rds
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.890, -76.320
Wind gust of 55 knots (63 mph) was measured at Mesonet Station XODU Lafayette River.
Thunderstorm Wind, Norfolk (C)
- When
- May 16, 1:13 PM EST
- Where
- Norfolk (C) County, 2.82 mi SSE of Norfolk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.830, -76.260
Large tree was downed on a house near the intersection of East Indian River Road and Wilson Road.
Thunderstorm Wind, Norfolk (C)
- When
- May 16, 1:20 PM EST
- Where
- Norfolk (C) County, 3.91 mi ESE of Norfolk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 36.840, -76.210
Power lines were downed resulting in multiple power outages in the area.
Thunderstorm Wind, Accomack
- When
- May 16, 1:36 PM EST
- Where
- Accomack County, 0.69 mi S of Onancock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.710, -75.750
Trees were downed, including one tree that was downed on a shed.
Thunderstorm Wind, Virginia Beach (C)
- When
- May 16, 1:40 PM EST
- Where
- Virginia Beach (C) County, Kempsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.830, -76.100
Numerous trees were downed in a neighborhood, and some trees fell on residential structures.
Thunderstorm Wind, Virginia Beach (C)
- When
- May 16, 1:50 PM EST
- Where
- Virginia Beach (C) County, 3.46 mi SW of Landtown
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.750, -76.130
Wind gust of 56 knots (65 mph) was measured at Mesonet Station CW2957 McHenry.
Thunderstorm Wind, Virginia Beach (C)
- When
- May 16, 1:54 PM EST
- Where
- Virginia Beach (C) County, 0.69 mi S of Oceana
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.820, -76.020
Wind gust of 51 knots (59 mph) was measured at NTU.
Thunderstorm Wind, Virginia Beach (C)
- When
- May 16, 1:55 PM EST
- Where
- Virginia Beach (C) County, 1.49 mi NNW of Virginia Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 36.870, -75.990
Trees and power lines were downed and blocking roadways.
Thunderstorm Wind, Chesterfield
- When
- May 16, 3:30 PM EST
- Where
- Chesterfield County, 0.88 mi SW of Chesterfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 37.360, -77.530
Tree and power line were downed at Cypress Pond Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 16, 20221 death · 1 event
- Hail and Damaging Winds in Virginia, May 16, 2022$1.1 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in New York, May 16, 2022$131,000 · 1.25 in hail · 29 events
- Hail and Damaging Winds in Maryland, May 16, 2022$108,000 · 3 in hail · 15 events
- Tornado and Hail in New Hampshire, May 16, 2022$21,000 · EF1 · 16 events
- Damaging Winds in Vermont, May 16, 2022$65,000 · 60 kt wind · 6 events
- Tornado and Hail in North Carolina, May 16, 2022EF1 · 14 events
- Hail and Damaging Winds in New York, May 16, 20221.25 in hail · 36 events
- Hail and Damaging Winds in New York, May 16, 2022$40,000 · 1 in hail · 6 events
- Damaging Winds and Strong Wind in Pennsylvania, May 16, 2022$34,000 · 56 kt wind · 9 events
- Damaging Winds in New York, May 16, 2022$34,000 · 60 kt wind · 9 events
- Lightning Strike in Florida, May 16, 20223 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030633, 1030628, 1030637, 1030640, 1030652, 1030643, 1030642, 1030624, 1030644, 1030646, 1030641, 1030645, 1030625.